Emergency departments are seeing an influx of patients who are overdosing on over-the-counter anti-diarrhea medications. The majority are using medicines containing loperamide to manage opioid withdrawal symptoms; others are using them to achieve a heroin-like high.

Two case studies about what's been dubbed "poor man's methodone" were published online recently in the Annals of Emergency Medicine. The studies reviewed the circumstances surrounding two patients who died from loperamide overdoses.

Loperamide is found in anti-diarrhea drugs sold under brand names like Imodium and Diamode. The effective dose for diarrhea control is 16 milligrams per day. People who abuse the drug report consuming 70 to 100 milligrams per day.

"Loperamide's accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse," said Dr. William Eggleston of the Upstate New York Poison Center, who authored the piece.

"Loperamide is safe in therapeutic doses, but extremely dangerous in high doses," he said. "People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences."

Loperamide's active ingredient is an opioid, just like in painkillers like Vicodin and Oxycontin. Until recently, loperamide was thought to be only effective on the opioid receptors in the intestine. It was not believed to be able to reach opioid receptors in the brain; therefore, the risk of addiction or abuse seemed low. The Food and Drug Administration approved loperamide for use in the 1970s, and a 1980 clinical study found it posed little risk for abuse.

However, the number of people addicted to opioids has increased significantly in recent years. And as word spreads about loperamide's ability to ease withdrawal symptoms or produce a euphoric high, more people are abusing the over-the-counter drug.

Drawing on statistics from the national poison center, Eggleston said there was a 71 percent increase in "intentional loperamide exposures" between 2011 and 2014. Between 2011 and 2015, there was a seven-fold increase in medical emergency calls due to loperamide abuse or overdose, and posts about oral loperamide abuse in online forums increased by 10 times from 2010 to 2011.

Most of that content (70 percent) was from commenters talking about using loperamide to treat opioid withdrawal. A quarter of commenters discussed the euphoric high that massive doses of the drug can bring about.

"I think these numbers are likely an under-representation of actual loperamide abuse nationwide," Eggleston said.

In the paper, Eggleston and his colleagues outlined two cases where a loperamide overdose caused death.

Both patients had a history of substance abuse. Both received CPR. Both were treated with naloxone and standard Advanced Cardiac Life Support. Even with these interventions, both patients died shortly after arrival in the ED.

Both the men had been using loperamide to self-treat opioid withdrawal. The first, a 24-year-old man had a postmortem loperamide blood concentration of 77 ng/mL. The second, a 39-year-old man, had a postmortem blood concentration of 140 ng/mL. The therapeutic range is 0.24 to 3.1 ng/mL.

The case studies highlight the importance of tighter controls on the sale of pharmaceuticals that contain loperamide, Eggleston said.

"It is imperative that clinicians recognize this emerging phenomenon and ask patients about loperamide abuse when they present with unexplained syncope or unexplained prolongation of the QRS or QTc intervals," Eggleston wrote. "We urge clinicians to report all cases of loperamide toxicity to the Food and Drug Administration's MedWatch."